Hi Fellow Warriors!
How are you holding up during the holiday season? I hope OK.
I have had a few very rough weeks with extreme fatigue and some new negative PMR side effects.
Fortunately, I have been feeling pretty good for the last 2 days. Thankfully, just in time for the holidays!!
Don't you just love the PMR rollercoaster?
I had tried to go to 4 1/2 mg. of Pred. After weaning carefully over a month from 5 mg to 4 1/2 (my 2nd try), I made it to 4 1/2 mg!! Yay!! I gallantly attempted to stick with 4 1/2 mg for a month.
But needing 3 naps a day and the inability to take a walk with friends made me realize that it was not worth my frustration and sadness over just 1/2 mg.
So I upped my Pred to 5 mg and my life is back! I am so grateful as I worried about getting through Christmas and New Years, which is a delightfully busy time for me and my family.
So today, I want to rant a bit about our love-hate relationship with our friend (not) Prednisone. That little white pill that we need but dream about kicking to the curb as soon as possible.
I'm not sure about you but my life sometimes revolves around that dreaded med, dubbed (un) affectionately as "the devil's tic tacs.
I sometimes wonder, "Is this what a drug addict feels about needing their "fix"?
I wake up thinking about my Pred. Can I take it yet? I want to not have morning stiffness, so I am always jimmying my morning med time to be as early as possible to get my Pred into my system right away.
But I need food with Prednisone and must take my thyroid med first. So it is a race to take my thyroid med asap, wait the designated 30 minutes, get a few bites of food in me and then.... gratefully... take my steroid. And then I wait.... for it .... to start.... working...
As the med gloriously takes hold of my stiff limbs and deliciously flows through my veins, my life returns gradually. My afternoons are my "good time". I can begin my day.
Unfortunately, that takes 4-6 hours! So I live with the morning stiffness, waiting for the blessed release of the med to ease my stiff and sore muscles gratefully. (Splitting my dose is another story).
Then there is the dreaded yet exciting med taper. Will it work this time? Will I have a lot of stiffness? Will I need to rest more? How can I get anything accomplished in the next few days as I taper? I can't possibly taper if it is a holiday, have a busy day scheduled or am traveling.
It is like living in a Jenga game. Will one specific move make my whole world fall to pieces? So once again, my life is planned around my "roid".
Do any of you take great pains to cut your Preddie perfectly? Cutting my pill precisely in half is my goal because I know on the days that I get the "smaller" half, I hurt more. It is incredible how such a small amount of the drug can make a difference in how you feel when on lower doses of steroids.
If there are a few "crumbs" of my little white friend as I make my "cut", should I consume that also? Here I once again feel like an addict. Is this what cocaine abusers do? I think perhaps, we may both share this desire.
I keep an extra "stash" in my purse, my car, and at home (in case of emergency). I can't be without my "drug". For good reason, of course, but it all is a bit too much, don't you think?
I don't mean to insult anyone by saying that we are drug addicts. We are not. This is just how I feel at times. I try to roll with PMR, make light of it, and stay positive. But the truth is that Prednisone makes me feel dependent (which I am) and I get tired of planning my life around it.
Now, on the eve of some medication changes that I will be making, I am SCARED and EXCITED once again to now say goodbye to my friend and enemy Prednisone.
I call you my enemy, Pred, because you have taken me on quite a ride of some pretty terrible side effects (a few permanent) that make me hate you! I say good riddance! I pray that I don't have to come crawling back to you.
I begrudgingly do need to give Predsnisone the credit that it deserves though.... You have helped me to function and feel better through my PMR journey. So thank you for that.
I will be switching to Hydrocortisone which is also a steroid. Hopefully, a tamer, milder, more sensitive steroid that allows me to eventually get off it entirely.
I will fill you in about all of this in a few weeks.
Wish me luck!
In the meantime, I wish all of you a very Merry and Blessed Christmas, Happy Hanukkah and holiday season!!!!